Missouri, 2002

Winter Storm and Heavy Snow in Missouri, March 1 to 3, 2002

March 1 to 3, 2002 · NWS EAX · 11 events in 11 counties and zones

A vigorous late winter storm moved across the Midwest. This storm spread two to six inches of snow across northwest Missouri.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A vigorous late winter storm moved across the Midwest. This storm spread two to six inches of snow across northwest Missouri. Strong gusty northwest winds caused considerable blowing and drifting of the snow. Driving was hazardous and numerous accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 1, 1:15 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 1, 1:15 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
115 PM CST FRI MAR 1 2002

115 PM

NEW MODELS A BIT SLOWER THAN EARLIER SO IT LOOKS LIKE HEAVIER SNOW
WILL HOLD OFF UNTIL AFTER RUSH HOUR IN MOST OF CWA. EXACT STORM
TRACK STILL NOT CERTAIN, BUT IT LOOKS LIKE HEAVY SNOW WILL BE
FARTHER SOUTH THAN EARLY AM FCSTS. WS WARNING MOVED DOWN TO MO RIVER
AND MAY BE PUSHED FARTHER SOUTH LATER. HVYR SNOW WILL
DEFINITELY BE NORTH, BUT WINDS SAT MORNING WILL CAUSE CONSIDERABLE
BLOWING AND DRIFTING WHICH MAY JUSTIFY WARNING FOR SOME AREAS SOUTH
OF RIVER. EVAPORATIVE COOLING AND SUNSET WILL BE THE TRIGGERS FOR
RAIN CHANGE TO SNOW WHERE TEMPS CURRENTLY ARE ABOVE FREEZING. ALL
MODELS CONSISTENT ON HEAVIEST PRECIP FROM MIDNIGHT TO SAT MORNING SO
TOMORROW MORNING COULD BE QUITE A MESS WITH THE WIND AND SNOWFALL.
ISC GRIDS SENT WITH UPDATED SNOWFALL.

MAXIMUK

500 AM

WINTER STORM STARTING TO TAKE SHAPE WITH WINTER STORM WARNINGS IN
PLACE FOR THIS AFTERNOON THROUGH SATURDAY MORNING ACROSS NORTHERN
SECTIONS WHILE FROM KC TO MOBERLY A WINTER WEATHER ADVISORY IS UP.
LATEST OBSERVATIONS AND MODEL FORECASTS INDICATE THAT A MAJOR HEAVY
SNOW AND BLOWING SNOW EVENT CAN STILL BE EXPECTED.  SATELLITE
IMAGERY CONFIRMS THE RETURN OF LOW LEVEL GULF MOISTURE HAS MOVED
ACROSS MUCH OF OK SINCE MIDNIGHT.   MOISTURE WILL BE ISENTROPICALLY
LIFTED OVER SURFACE FRONT WHICH WILL SET UP ACROSS CENTRAL MO.  PCPN
WILL BECOME WIDESPREAD THIS AFTERNOON WITH HEAVY SNOW AT TIMES
ACROSS THE NORTH WHERE THE COLD AIR WILL REMAIN DEEP THROUGHOUT THE
EVENT.  FURTHER SOUTH IN THE KC METRO AND CENTRAL SECTIONS OF
MO...TEMPERATURE PROFILES SHOW ABOVE FREEZING SURFACE VALUES THIS AM
AND EVEN WITH EVAPORATIVE COOLING TO THE WET BULB...WILL HOVER
AROUND THE ZERO DEGREE MARK SURFACE TO ABOUT 800 MB.
THEREFORE...LIKELYHOOD OF DEEP SNOWS HAS DIMINISHED...AND MAY CHANGE
TO RAIN AT TIME...ESPECIALLY TO THE EAST AS 850 MB LOW MOVES ACROSS
FROM NEAR KC TO MACON LINE OVERNIGHT TONIGHT.   ADDITIONAL PROBLEMS
EXPECTED FROM STRONG WINDS AS SYSTEM MOVES THROUGH...RESULTING IN
BLOWING AND DRIFTING SNOW ACROSS NORTHERN MISSOURI WHERE
ACCUMULATIONS WILL BE DEEPER.  AFTER THIS SYSTEM...A COLD SPELL WITH
READING IN THE SINGLE DIGITS FOR NIGHTTIME LOWS...BUT REBOUNDING
BACK TO NEAR NORMAL LEVELS BY EARLY NEXT WEEK.

.EAX...
KS...WINTER STORM WARNING FOR THIS AFTN THROUGH SAT MRNG FOR ZONES
KSZ025...KSZ102.  WINTER WEATHER ADVISORY FOR THIS AFTERNOON THROUGH
SATURDAY MORNING FOR ZONES KSZ057...KSZ103>105.

MO...WINTER STORM WARNING FOR THIS AFTN THROUGH SAT MRNG FOR ZONES
MOZ001>008...MOZ011>017...MOZ020>025.  WINTER WEATHER ADVISORY FOR
THIS AFTN THROUGH SAT MORNING FOR ZONES MOZ028>033...MOZ037>039...
MOZ043>044.

BROWNING

In the hours before

Special weather statement, Mar 1, 1:17 PM CST, 28 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
117 PM CST FRI MAR 1 2002

* HAZARDS EXPECTED -
WINTER STORM WARNINGS HAVE BEEN POSTED FOR THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...GENERALLY NORTH OF THE MISSOURI RIVER. TOTAL
SNOW ACCUMULATIONS WILL BE FROM 6 TO 8 INCHES FROM THE NORTHERN
SUBURBS OF KANSAS CITY...EASTWARD TO MOBERLY. NORTH OF THIS
AREA...TO THE IOWA BORDER...6 TO 12 INCHES OF SNOW ARE POSSIBLE.
CONSIDERABLE BLOWING AND DRIFTING OF SNOW IS ALSO EXPECTED TONIGHT
AND SATURDAY.  A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
LOCATIONS FROM THE SOUTHERN SUBURBS OF KANSAS CITY...EASTWARD TO
MARSHALL. A MIXTURE OF RAIN...SLEET AND SNOW IS EXPECTED THIS
AFTERNOON AND EARLY THIS EVENING...BEFORE CHANGING TO SNOW THIS
EVENING AND ENDING AROUND MIDDAY ON SATURDAY.  IN THE ADVISORY
AREA...TOTAL SNOW ACCUMULATIONS FROM 4 TO 6 INCHES ARE POSSIBLE.
THOSE WITH TRAVEL PLANS DURING THE EVENING RUSH HOUR...INTO THE DAY
TOMORROW...SHOULD EXPECT HAZARDOUS TRAVEL CONDITIONS.  NO HAZARDOUS
WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS NORTHERN AND CENTRAL MISSOURI THIS AFTERNOON
AND TONIGHT TO PROVIDE SNOWFALL REPORTS.

DISCUSSION: A MAJOR WINTER STORM WILL MOVE ACROSS KANSAS AND
MISSOURI LATE THIS AFTERNOON THROUGH MIDDAY SATURDAY.  IN THE
MEANTIME...A COLD ARTIC HIGH PRESSURE SYSTEM OVER THE NORTHERN
PLAINS WILL KEEP COLD AIR IN PLACE ACROSS NORTHERN MISSOURI...WHILE
SOUTHERLY WINDS TO THE SOUTH BRING MOISTURE FROM THE GULF OF
MEXICO.  THE RESULT WILL BE HEAVY SNOWFALL.  THE SYSTEM WILL ALSO
SPREAD STRONG WINDS AND VERY COLD TEMPERATURES INTO THE REGION ON
SATURDAY AND SUNDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

MJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow, 4 winter storm. Local standard time, as filed.

Heavy Snow, Cooper

When
March 1, 1:45 PM CST to March 2, 6:00 AM CST
Where
Cooper forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Five to six inches of snow reported across county. Interstate 70 closed for a time.

Heavy Snow, Schuyler

When
March 1, 4:45 PM CST to March 2, 4:45 PM CST
Where
Schuyler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Seven inches of snow reported in Downing.

Heavy Snow, Sullivan

When
March 1, 4:45 PM CST to March 2, 4:45 PM CST
Where
Sullivan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Five to six inches of snow with considerable blowing and drifting of snow.

Heavy Snow, Henry

When
March 1, 10:45 PM CST to March 2, 6:00 AM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Five to six inches of snow in Clinton.

Heavy Snow, Clinton

When
March 2, 4:00 AM CST to March 3, 12:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Six inches of snow was reported.

Heavy Snow, Putnam

When
March 2, 4:00 AM CST to March 3, 12:00 PM CST
Where
Putnam forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Six inches of snow reported in Livonia.

Heavy Snow, Adair

When
March 2, 10:45 AM CST to March 3, 12:00 PM CST
Where
Adair forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Six inches of snow was reported with major travel problems from blowing and drifting snow.

Winter Storm, Grundy

When
March 2, 3:25 PM CST to March 3, 12:00 PM CST
Where
Grundy forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Four inches of snow in Trenton with near blizzard conditions at times due to blowing and drifting of snow.

Winter Storm, Linn

When
March 2, 3:25 PM CST to March 3, 12:00 PM CST
Where
Linn forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Three to Five inches of snow reported with 2 foot drifts on area highways.

Winter Storm, Chariton

When
March 2, 3:25 PM CST to March 3, 12:00 PM CST
Where
Chariton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Five inches of snow reported in Keytesville. Considerable blowing and drifting of snow caused many travel problems on county roads.

Winter Storm, Jackson

When
March 2, 3:25 PM CST to March 3, 12:00 PM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Up to four inches of snow across the county. Considerable blowing and drifting of snow closed US highway 71 for a time.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284410, 5284306, 5284307, 5284411, 5284302, 5284305, 5284301, 5284303, 5284304, 5284308, 5284309.